We use cookies to understand how you use our site and to improve your experience. This includes personalizing content and advertising. To learn more, click here. By continuing to use our site, you accept our use of cookies. Cookie Policy.
Features Partner Sites Information LinkXpress
Sign In
Advertise with Us
Control-X Medical

Download Mobile App




Drug Interactions Common Following ED Discharge

By HospiMedica International staff writers
Posted on 21 Mar 2019
Print article
Image: Emergency department doctors should pay attention to potential drug interactions upon discharge (Photo courtesy of Getty Images).
Image: Emergency department doctors should pay attention to potential drug interactions upon discharge (Photo courtesy of Getty Images).
A recent study reveals that 38% of patients discharged from the emergency department (ED) had at least one drug interaction resulting from a newly prescribed medicine.

Researchers at Rutgers University (Piscataway, NJ, USA) and the University of New Mexico Hospital (Albuquerque, USA) conducted a respective chart review of 500 patients discharged home with a prescription from the ED during the entire month of August 2015. The primary purpose of the study was to identify the most common drug-drug interaction (DDI) caused by discharge prescriptions written by the treating physician at the ED.

The results revealed that overall, there were 429 DDIs among 858 prescriptions written. Of these, 15.6% were classified as B (no modification of therapy needed); 60% of the DDIs were risk-rating category C (requiring monitoring of therapy); 22% of the DDI's identified were category D (defined as requiring a consideration of modification of therapy); and 1.6% were identified as category X (defined as avoid combination). The top three most commonly associated drugs were pain medication, such as oxycodone/acetaminophen, ibuprofen, and ciprofloxacin.

Examples of DDI included lisinopril (a blood pressure/heart failure medication) and ibuprofen, which can cause increased rates of kidney damage; oxycodone/acetaminophen and fluoroquinolone antibiotics, which has been associated with neurologic disorders such as seizures, delusions, and hallucinations; and oxycodone/acetaminophen and the diuretic hydrochlorothiazide, which may decrease the effectiveness of the diuretic and cause significant drops in blood pressure or sodium levels. The study was published on February 26, 2019, in the American Journal of Emergency Medicine.

“Most times, negative interactions can be avoided with thorough monitoring and a complete change in therapy is not needed. However, patients often may not know what medications they are taking at home, and EDs do not have standard procedures to identify medication interactions,” said senior author Patrick Bridgeman, PharmD, BCPS, of Rutgers. “If a new prescription given in an ED has a negative interaction with a medication that a patient is taking, the provider should consider an alternative.”

The authors suggest that physicians weigh the benefits and risks of all medications before prescribing a new one, as well as monitor therapy after the patient leaves the hospital. If a patient has a complex medication list, the physician may wish to consult an ED pharmacist to verify major DDIs with any of the patients' home medications. Further, emergency providers may communicate with the patients' primary care physician, and patients should be educated about DDI so they can consult with their doctor.

Related Links:
Rutgers University
University of New Mexico Hospital


Print article
CIRS
Radcal

Channels

Copyright © 2000-2019 Globetech Media. All rights reserved.